Clinical exam · General exam and vital signs
Level of consciousness and the Glasgow Coma Scale !
- Exam technique
How to describe how awake a patient is and how to score it with the Glasgow Coma Scale, from 3 to 15 points.
Updated 2026-11-01
What it is
Level of consciousness ranges from normal alertness through drowsiness and stupor to coma. The Glasgow Coma Scale quantifies it with three responses: eye opening (1 to 4), verbal response (1 to 5) and motor response (1 to 6), for a total of 3 to 15. It was created for head injury but is now used for any altered consciousness; its greatest value is in following the trend and communicating it clearly.
Landmark anatomy
- Wakefulness depends on the ascending reticular activating system of the brainstem (pons and midbrain), which projects to the thalamus and cortex.
- Coma results from brainstem injury or from bilateral, diffuse damage to the hemispheres.
- Decorticate (abnormal flexion) and decerebrate (rigid extension) posturing indicate severe brain dysfunction and carry a poor prognosis.
Technique, step by step
- Check for factors that prevent testing: intubation, sedation, eyelid swelling, deafness, language barrier or spinal injury.
- Observe without stimulating: are the eyes open spontaneously?
- If not, speak in a normal and then a louder voice; if no response, apply pressure to the nail bed, trapezius or supraorbital notch.
- Verbal: ask who they are, where they are and what month it is; grade as oriented, confused, words, sounds or none.
- Motor: ask them to raise an arm or squeeze and release your hand; if they do not obey, apply a central stimulus and note the best response.
- Tell apart localising (hand moves to the stimulus), withdrawal, abnormal flexion (decorticate) and extension (decerebrate).
- Record each component, the total, the pupils and the time; repeat as often as ordered.
Glasgow Coma Scale (adults): best response in each component
| Component | Response | Points |
|---|---|---|
| Eye (E) | Spontaneous | 4 |
| Eye (E) | To sound or verbal command | 3 |
| Eye (E) | To pressure or pain | 2 |
| Eye (E) | None | 1 |
| Verbal (V) | Oriented | 5 |
| Verbal (V) | Confused | 4 |
| Verbal (V) | Inappropriate words | 3 |
| Verbal (V) | Incomprehensible sounds | 2 |
| Verbal (V) | None | 1 |
| Motor (M) | Obeys commands | 6 |
| Motor (M) | Localises the stimulus | 5 |
| Motor (M) | Withdraws (normal flexion) | 4 |
| Motor (M) | Abnormal flexion (decorticate) | 3 |
| Motor (M) | Extension (decerebrate) | 2 |
| Motor (M) | None | 1 |
Abnormal findings
- Glasgow 8 or below: coma; high risk of failing to protect the airway.
- Progressive deterioration after head injury, sometimes after a lucid interval: epidural (or subdural) hematoma.
- Metabolic and toxic causes: hypoglycemia, hypoxemia, sepsis, hepatic or uremic encephalopathy, poisoning.
- Motor or pupillary asymmetry: suggests a structural lesion with mass effect.
Common errors
- Reporting only the total: two patients scoring 10 can be in very different states.
- Scoring the worst motor response instead of the best.
- Applying the stimulus peripherally and mistaking a withdrawal reflex for localising.
- Giving an intubated patient a verbal score of 1 instead of recording it as not testable.
Test yourself
Think of the answer, then tap the question to see it.
What are the minimum and maximum Glasgow Coma Scale scores?
The minimum is 3 (no response in each component) and the maximum is 15.
How is a head injury with a Glasgow score of 10 classified?
As moderate: mild is 13 to 15, moderate 9 to 12 and severe 3 to 8.
Which motor score corresponds to decorticate posturing?
Three points: abnormal flexion of the arms in response to a painful stimulus.
How is the verbal component recorded in an intubated patient?
It is recorded as not testable (NT or the intubation code) and no total is given, rather than scoring it as one point.
Which component of the Glasgow Coma Scale best predicts outcome?
The motor response.
See it in 3D
The structures of Durgical's 3D anatomy where it is found.
Related
- General inspection: appearance, posture, gait and consciousness
- Mental status: orientation, attention and screening tests
- Pupils: light reflex and abnormal pupils (Marcus Gunn, Horner, Argyll Robertson)
- Early warning scores: NEWS2 and qSOFA
Related conditions
Educational content on the clinical exam; it is learned and practised under supervision. It does not replace assessment by a health professional and is not for self-diagnosis.
Sources: Glasgow Coma Scale - MSD Manual Professional Edition (Merck & Co. (MSD Manual Professional Edition), 2025); Traumatic Brain Injury (TBI) - Injuries; Poisoning - MSD Manual Professional Edition (Merck & Co. (MSD Manual Professional Edition), 2025); What is GCS - Glasgow Coma Scale (glasgowcomascale.org, 2025).
Spotted a mistake?We are always improving for the community. Tell us what is wrong and our team will review it.Report a mistake
Representative model, for educational purposes only.